South Dakota, 2019

Flood in South Dakota, August 3, 2019

August 3, 2019 · NWS FSD · 1 event in 1 county or zone

A very narrow and persistent band of showers and isolated thunderstorms developed in the early morning hours. Rainfall rates of 1 to 3 inches per hour were common, with storm total rainfall through the lower James River valley anywhere between 2 and 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A very narrow and persistent band of showers and isolated thunderstorms developed in the early morning hours. Rainfall rates of 1 to 3 inches per hour were common, with storm total rainfall through the lower James River valley anywhere between 2 and 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 4:55 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 3, 4:55 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 AM CDT Sat Aug 3 2019

.SHORT TERM...(Today and Tonight)
Issued at 407 AM CDT Sat Aug 3 2019

A band of heavy rain has developed overnight extending from Yankton
county northward into Hutchinson county, with radar estimates of 2-
4 inches of rainfall around the Yankton area. With strong moisture
transport into the western portion of our CWA, low level
convergence, and model soundings continuing to indicate a deep warm
cloud layer, any convection that develops will have the potential to
produce heavy rainfall through at least mid to late morning, with
the greatest threat remaining over the lower James River
Valley/central MO River Valley. Hi-res CAMs have been playing catch
up through most of the night, generally having QPF output too far
west in comparison to reality, though all continue to point to a
threat of scattered convection even into the afternoon for areas
mainly west of Interstate 29. There will continue to be decent
forcing through the early part of the day as the mid level shortwave
continues to drift to the east, and upper level divergence is
supplied by a jet max streaming from southwestern SD into eastern
NE. By afternoon, forcing begins to weaken, so shower/isolated
thunderstorm activity is expected to wane. Presently forecasting
high temperatures in the upper 70s to lower 80s, though if cloud
cover is more persistent than anticipated it will be a little cooler
than that.

Most models indicate drying by tonight, although some of the CAMs
and the NAM would leave a threat of isolated convection lingering
even into part of the overnight period. At this point, kept the
forecast dry with forcing drifting away, but it may be something
that will have to be updated in future forecasts. Lows tonight will
again be in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 407 AM CDT Sat Aug 3 2019

Sunday looks to be a better day as upper level ridging in the
western CONUS nudges a bit eastward. With a southeasterly low level
flow taking on a more south/southwesterly direction, temperatures
should warm into the mid and upper 80s.

The quiet weather will be short-lived however, as a cold front
dropping through the region will bring a return of thunderstorm
chances on Monday. Depending on the timing of the frontal passage,
convective parameters would support the threat for a few severe
storms on Monday afternoon and evening.

The remainder of next week looks to have temperatures at or just
below normal in a northwesterly upper level flow across the region.
Hard to pin down timing for convective chances, with no significant
systems expected, though there could be a periodic low chance of
thunderstorms through the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM CDT Sat Aug 3 2019

Showers and isolated thunderstorms will occur from the Interstate
29 and westward into the afternoon. Most of this activity is
expected to remain just to the south and west of the TAF sites.
MVFR ceilings will linger at KHON through mid afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Aug 3, 3:42 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
442 AM CDT Sat Aug 3 2019

NEZ013-014-SDZ038>040-050-052>071-040945-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
442 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and isolated thunderstorms will be possible, mainly
early today. Severe storms are not expected, though locally heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected to develop across the area on
Monday. A few of these storms could be severe on Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-040945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
442 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected to develop across the area on
Monday. A few of these storms could be severe on Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hutchinson

When
August 3, 7:34 AM CST to 10:30 AM CST
Where
Hutchinson County, 1.81 mi ESE of Menno Arpt to 3.83 mi ESE of Menno Arpt
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.245, -97.535

Heavy rainfall resulted in flooded fields and ditches, as well as water across U.S. Highway 18.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852088.